×

zbMATH — the first resource for mathematics

Discrete direct methods in the fractional calculus of variations. (English) Zbl 1350.49033
Summary: Finite differences, as a subclass of direct methods in the calculus of variations, consist in discretizing the objective functional using appropriate approximations for derivatives that appear in the problem. This article generalizes the same idea for fractional variational problems. We consider a minimization problem with a Lagrangian that depends on the left Riemann-Liouville fractional derivative. Using the Grünwald-Letnikov definition, we approximate the objective functional in an equispaced grid as a multi-variable function of the values of the unknown function on the mesh points. The problem is then transformed to an ordinary static optimization problem. The solution to the latter problem gives an approximation to the original fractional problem on the mesh points.

MSC:
49M25 Discrete approximations in optimal control
26A33 Fractional derivatives and integrals
34A08 Fractional ordinary differential equations and fractional differential inclusions
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Bhalekar, S.; Daftardar-Gejji, V.; Baleanu, D.; Magin, R., Generalized fractional order Bloch equation with extended delay, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 22, 4, 1250071, (2012), 15 pp. · Zbl 1258.34156
[2] Bhalekar, S.; Daftardar-Gejji, V.; Baleanu, D.; Magin, R., Transient chaos in fractional Bloch equations, Comput. Math. Appl., 64, 10, 3367-3376, (2012) · Zbl 1268.34009
[3] Jarad, F.; Abdeljawad, T.; Baleanu, D., Stability of \(q\)-fractional non-autonomous systems, Nonlinear Analysis RWA, 14, 1, 780-784, (2013) · Zbl 1258.34014
[4] Malinowska, A. B.; Torres, D. F.M., Introduction to the fractional calculus of variations, (2012), Imp. Coll. Press London · Zbl 1258.49001
[5] Baleanu, D.; Diethelm, K.; Scalas, E.; Trujillo, J. J., (Fractional Calculus, Series on Complexity, Nonlinearity and Chaos, vol. 3, (2012), World Scientific Publishing Co. Pte. Ltd. Hackensack, NJ)
[6] Kilbas, A. A.; Srivastava, H. M.; Trujillo, J. J., (Theory and Applications of Fractional Differential Equations, North-Holland Mathematics Studies, vol. 204, (2006), Elsevier Amsterdam)
[7] Kirk, D. E., Optimal control theory: an introduction, (1970), Prentice-Hall Inc. Englewood Cliffs, NJ
[8] Elsgolts, L., Differential equations and the calculus of variations, translated from the Russian by george yankovsky, (1973), Mir Publishers Moscow
[9] Agrawal, O. P.; Muslih, S. I.; Baleanu, D., Generalized variational calculus in terms of multi-parameters fractional derivatives, Commun. Nonlinear Sci. Numer. Simul., 16, 12, 4756-4767, (2011) · Zbl 1236.49030
[10] Almeida, R.; Pooseh, S.; Torres, D. F.M., Fractional variational problems depending on indefinite integrals, Nonlinear Anal., 75, 3, 1009-1025, (2012) · Zbl 1236.49042
[11] Atanacković, T. M.; Konjik, S.; Pilipović, S., Variational problems with fractional derivatives: Euler-Lagrange equations, J. Phys. A, 41, 9, 095201, (2008), 12 pp. · Zbl 1175.49020
[12] Frederico, G. S.F.; Torres, D. F.M., Fractional noether’s theorem in the Riesz-Caputo sense, Appl. Math. Comput., 217, 3, 1023-1033, (2010) · Zbl 1200.49019
[13] Jelicic, Z. D.; Petrovacki, N., Optimality conditions and a solution scheme for fractional optimal control problems, Struct. Multidiscip. Optim., 38, 6, 571-581, (2009) · Zbl 1274.49035
[14] Klimek, M., Fractional sequential mechanics—models with symmetric fractional derivative, Czech. J. Phys., 51, 12, 1348-1354, (2001) · Zbl 1064.70507
[15] Odzijewicz, T.; Malinowska, A. B.; Torres, D. F.M., Fractional calculus of variations in terms of a generalized fractional integral with applications to physics, Abstr. Appl. Anal., 2012, (2012), Art. ID 871912, 24 pp. · Zbl 1242.49019
[16] Riewe, F., Mechanics with fractional derivatives, Phys. Rev. E (3), 55, 3, 3581-3592, (1997), part B
[17] Riewe, F., Nonconservative Lagrangian and Hamiltonian mechanics, Phys. Rev. E (3), 53, 2, 1890-1899, (1996)
[18] Almeida, R.; Torres, D. F.M., Leitmann’s direct method for fractional optimization problems, Appl. Math. Comput., 217, 3, 956-962, (2010) · Zbl 1200.65049
[19] Lotfi, A.; Dehghan, M.; Yousefi, S. A., A numerical technique for solving fractional optimal control problems, Comput. Math. Appl., 59, 1055-1067, (2011) · Zbl 1228.65109
[20] Tuckey, C., (Nonstandard Methods in the Calculus of Variations, Pitman Research Notes in Mathematics Series, vol. 297, (1993), Longman Sci. Tech Harlow) · Zbl 0794.49001
[21] Podlubny, I., (Fractional Differential Equations, Mathematics in Science and Engineering, vol. 198, (1999), Academic Press San Diego, CA)
[22] Meerschaert, M. M.; Tadjeran, C., Finite difference approximations for fractional advection-dispersion flow equations, J. Comput. Appl. Math., 172, 1, 65-77, (2004) · Zbl 1126.76346
[23] Diethelm, K.; Ford, N. J.; Freed, A. D.; Luchko, Yu., Algorithms for the fractional calculus: a selection of numerical methods, Comput. Methods Appl. Mech. Engrg., 194, 6-8, 743-773, (2005) · Zbl 1119.65352
[24] Odzijewicz, T.; Malinowska, A. B.; Torres, D. F.M., Fractional variational calculus with classical and combined Caputo derivatives, Nonlinear Anal., 75, 3, 1507-1515, (2012) · Zbl 1236.49043
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.